Hyperlactatemia and antiretroviral therapy: the Swiss HIV Cohort Study
Journal Paper/Review - Oct 23, 2001
Boubaker K, Flepp M, Sudre P, Furrer H, Haensel A, Hirschel B, Boggian Katia, Chave J P, Bernasconi E, Egger M, Opravil M, Rickenbach M, Francioli P, Telenti A
The prevalence, clinical presentation, and risk factors for hyperlactatemia among patients receiving antiretroviral therapy was determined during a 1-month period for patients in the Swiss HIV Cohort Study. Overall, 73 (8.3%) of 880 patients presented an increase in serum lactate of >1.1 times the upper normal limit (UNL). For 9 patients (1%), lactate elevation was moderate or severe (>2.2 times the UNL). Patients who presented with hyperlactatemia were more likely to be receiving stavudine with or without didanosine (odds ratio, 2.7; 95% confidence interval, 1.5-4.8), as compared with patients who received zidovudine-based regimens. The risk increased with increasing time receiving stavudine with or without didanosine. The association between hyperlactatemia and stavudine with or without didanosine was not biased by these medications being more recently available and, therefore, being given preferentially to patients who had prolonged use of nucleoside analog reverse-transcriptase inhibitors. Hyperlactatemia was associated with lipoatrophy, hyperlipidemia, and hyperglycemia. Age, sex, or stage of infection with human immunodeficiency virus were not predictive of hyperlactatemia. Determination of lactate levels may prove useful in the screening for mitochondrial toxicity.